Pennsylvania, 2004

Flood in Pennsylvania, July 13, 2004

July 13, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 6:10 PM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 6:10 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EDT MON JUL 12 2004

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)...
SHOWERS AND THUNDERSTORMS ON THE WANE AS WE LOSE THE HEATING. WILL
CANCEL THE FLOOD WATCH AND INSERT SOME MORNING PATCHY FOG. WITH
RADIATIONAL COOLING AND HIGH DEWPTS WILL LIKELY BE DEVELOPING.
REST SAME.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 425 PM EDT MON JUL 12 2004

AVIATION...

HAVE CONTINUED FORECAST OF VISIBILITY 4-6SM IN HZ DUE TO HIGH DEW
POINTS WITH CLOUD CEILINGS 20-30 HFT. IFR CONDITIONS HAVE BEEN
INCLUDED WITH THE TSRAS MOVING THROUGH THE AREA.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
UPPER TROUGH, MOVING THROUGH THE UPPER OHIO VALLEY, SHOWN BY WATER
VAPOR BACKEDGE, WILL CONTINUE MOVING SOUTHEAST AT 40 MPH. SO EXPECT
SHORT BANDS OF THUNDERSTORMS TO CONTINUE MOVING THROUGH THE UPPER
OHIO VALLEY THIS EVENING. RUC MODEL SHOWS CURRENT MOISTURE FLUX
CONVERGENCE ASSOCIATED WITH THE SYSTEM WILL BE PROPAGATING INTO
EASTERN PA TOWARD MIDNIGHT. DUE TO HIGH MOISTURE CONTENT, KEPT
MENTION OF HEAVY RAIN WITH THUNDERSTORMS TONIGHT AND TUESDAY, AND A
FLOOD WATCH OVER PREVIOUS HEAVILY RAINED UPON COUNTIES UNTIL 10 PM.

NEXT POTENTIAL FOR HAZARDOUS WEATHER WILL BE TUESDAY NIGHT INTO
WEDNESDAY MORNING, AS A DERECHO-TYPE SQUALL LINE WILL MOVE THROUGH
THE UPPER OHIO VALLEY DURING THE EARLY HOURS OF WEDNESDAY. ETA AND
GFS MODELS CONTINUE TO SHOW THIS TIMING AND SPC CONVECTIVE OUTLOOKS
AND DISCUSSION SUPPORT THIS. THE MODELS SHOW A STRONG UPPER TROUGH
WITH AN 85 KNOT JET AT 250 MB, PRECEDED BY SUBSTANTIAL DIFFLUENCE.
DEWPOINTS NEAR 70 DEGREES ALREADY IN PLACE OVER THE UPPER OHIO
VALLEY AND THE INJECTION OF FASTER MOVING AIR AT ALL LEVELS,
INCLUDING 850 MB WINDS OF 25-30 KTS, WILL SUPPORT THE PROPAGATION OF
A DERECHO-TYPE LINEAR MESOSCALE COMPLEX ACROSS THE UPPER OHIO VALLEY
LATE TUESDAY NIGHT.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE GFS AND ECMWF MODELS SHOW THE UPPER SHORT-WAVE TROUGH COMING
THROUGH EARLY WEDNESDAY, WILL REINFORCE THE LONG-WAVE TROUGH OVER
THE EASTERN SEABOARD. THE COLD AIR ALOFT WILL ENHANCE THE
INSTABILITY OVER THE UPPER OHIO VALLEY WEDNESDAY INTO THURSDAY.
NORTHWEST WINDS AT LOW LEVELS SHOULD LOWER DEW POINTS INTO THE LOWER
60S. FOR FRIDAY AND SATURDAY, THERE SHOULD BE SUFFICIENT DRYING TO
DROP MENTION OF THUNDERSTORMS FOR THOSE DAYS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE
WV...NONE.
&&
Hazardous weather outlook, Jul 12, 3:45 PM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT MON JUL 12 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120932-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
445 PM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TONIGHT

SHORT BANDS OF SLOW MOVING THUNDERSTORMS WILL CAUSE HEAVY RAIN.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN LESS THAN 2 HOURS
CAN HAVE FLOODING OCCUR WHERE DRAINAGE IS POOR AND ALONG SMALL
STREAMS. SEVERAL COUNTIES IN NORTHWEST PENNSYLVANIA HAVE A FLOOD
WATCH UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...

ON TUESDAY INTO WEDNESDAY...BESIDES THE THREAT OF THUNDERSTORMS WITH
HEAVY RAIN...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
PRIME THREAT WILL BE DAMAGING WIND.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF FAST-MOVING
THUNDERSTORMS TO MOVE ACROSS THE UPPER OHIO VALLEY LATE TUESDAY
NIGHT OR EARLY WEDNESDAY MORNING. DERECHO IS THE TECHNICAL
METEOROLOGICAL NAME GIVEN TO THIS TYPE OF SQUALL LINE OF
THUNDERSTORMS WITH DAMAGING WIND.

AS EARLY AS TUESDAY AFTERNOON AND EVENING...THERE CAN BE SCATTERED
THUNDERSTORMS WITH HIGH WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY AND EARLY WEDNESDAY.

In the hours before

Special weather statement, Jul 12, 8:53 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
953 PM EDT MON JUL 12 2004

MDZ001-PAZ009-WVZ023-041-130343-
FOREST PA-GARRETT MD-PRESTON WV-TUCKER WV-
953 PM EDT MON JUL 12 2004

NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL CLUSTERS OF
THUNDERSTORMS MOVING ACROSS THE REGION. ONE CLUSTER OF STORMS WILL
MOVE EASTWARD ACROSS TUCKER COUNTY AFTER 10 PM. COMMUNITIES IN THE
PATH OF THESE STORMS INCLUDE PARSONS...HAMBLETON... HENDRICKS....
THOMAS...DAVIS...AND CANAAN HEIGHTS.

ANOTHER GROUP OF STORMS WILL MOVE GENERALLY SOUTHWARD ACROSS PARTS OF
PRESTON COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH 11
PM. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE DEER PARK...
MOUNTAIN LAKE...AND POINTS EAST OF TERRA ALTA.

THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WIND GUSTS BETWEEN
30 AND 40 MPH. SOME FLOODING IN LOW LYING AREAS IS ALSO POSSIBLE
THROUGH 11 PM.
Special weather statement, Jul 12, 9:01 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EDT MON JUL 12 2004

MDZ001-WVZ023-041-130358-
GARRETT MD-PRESTON WV-TUCKER WV-
1001 PM EDT MON JUL 12 2004

...THUNDERSTORMS WILL DUMP VERY HEAVY RAIN ACROSS THE REGION...

NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL CLUSTERS OF
THUNDERSTORMS MOVING ACROSS THE REGION. ONE CLUSTER OF STORMS WILL
MOVE EASTWARD ACROSS TUCKER COUNTY AFTER 10 PM. COMMUNITIES IN THE
PATH OF THESE STORMS INCLUDE PARSONS...HAMBLETON... HENDRICKS....
THOMAS...DAVIS...AND CANAAN HEIGHTS.

ANOTHER GROUP OF STORMS WILL MOVE GENERALLY SOUTHWARD ACROSS PARTS OF
PRESTON COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH 11
PM. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE DEER PARK...
MOUNTAIN LAKE...AND POINTS EAST OF TERRA ALTA.

THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WIND GUSTS BETWEEN
30 AND 40 MPH. SOME FLOODING IN LOW LYING AREAS IS ALSO POSSIBLE
THROUGH 11 PM.
Special weather statement, Jul 12, 9:01 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EDT MON JUL 12 2004

MDZ001-WVZ023-041-130358-
GARRETT MD-PRESTON WV-TUCKER WV-
1001 PM EDT MON JUL 12 2004

...THUNDERSTORMS WILL DUMP VERY HEAVY RAIN ACROSS THE REGION...

NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL CLUSTERS OF
THUNDERSTORMS MOVING ACROSS THE REGION. ONE CLUSTER OF STORMS WILL
MOVE EASTWARD ACROSS TUCKER COUNTY AFTER 10 PM. COMMUNITIES IN THE
PATH OF THESE STORMS INCLUDE PARSONS...HAMBLETON... HENDRICKS....
THOMAS...DAVIS...AND CANAAN HEIGHTS.

ANOTHER GROUP OF STORMS WILL MOVE GENERALLY SOUTHWARD ACROSS PARTS OF
PRESTON COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH 11
PM. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE DEER PARK...
MOUNTAIN LAKE...AND POINTS EAST OF TERRA ALTA.

THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WIND GUSTS BETWEEN
30 AND 40 MPH. SOME FLOODING IN LOW LYING AREAS IS ALSO POSSIBLE
THROUGH 11 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Forest

When
July 13, 1:00 AM EST to 2:00 AM EST
Where
Forest forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Several roads were flooded in Howe Twp, in northeast Forest Co.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414314.